Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 60, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Apr 8, 2021, 5:46 AM CDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 5:46 AM CDT (10:46 UTC)
- Expired
- Apr 8, 2021, 7:15 AM CDT
- In force
- 89 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 80 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted.
151
WHUS54 KMOB 081046
SMWMOB
GMZ650-670-081215-
/O.NEW.KMOB.MA.W.0060.210408T1046Z-210408T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
546 AM CDT Thu Apr 8 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
* Until 715 AM CDT.
* At 546 AM CDT, strong thunderstorms capable of producing
waterspouts and gusty winds were located along a line extending
from near Petit Bois Pass to 15 nm south of Horn Island to 15 nm
southeast of Chandeleur Sound, moving east at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Petit Bois Pass, Farewell Buoy and Sand Island Lighthouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3023 8828 3011 8748 2969 8770 2946 8810
2988 8831 3022 8838
TIME...MOT...LOC 1046Z 284DEG 25KT 3017 8836 2999 8853 2974 8883
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
BlackWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 8, 5:11 AM CDT, 35 minutes earlier.
Area forecast discussion, Apr 8, 5:11 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
511 AM CDT Thu Apr 8 2021
.NEAR TERM UPDATE /Now Through Friday/...An upper trof over the
eastern and southern Plains will take on a significant negative
tilt through this morning, with the southern portion of the trof
axis sweeping across the lower Mississippi River valley tonight. A
line of convection has developed in response to this system, and
is currently located from far southeastern Louisiana into central
Alabama. The line of convection will continue to advance eastward
over the I-65 corridor in the next hour or two. The convective
line continues eastward through the remainder of the forecast area
this morning, possibly lingering into the afternoon over the
eastern portion of the area. Much drier deep layer air will then
flow into much of the area in the process, likely associated with
subsidence in the wake of the upper trof. This will likely be
sufficient to suppress any convective development in the wake of
the line for the rest of the day.
While 0-6 km bulk shear values of ~45 knots will accompany the
convection, there continues to be uncertainty with how much
forcing will be present given that the axis of the negative trof
will be lifting away from the area this morning, the amount of
instability, and also how much of an impact the drier air flowing
into the region will have. This results in either a potentially a
well formed line of convection moving through the area along with
a potential for severe storm development, or a much weaker
scenario with little to no potential for severe storms and rapidly
diminishing coverage of convection. For now, will continue with
the Storm Prediction Center's mostly Marginal Risk along and west
of I-65 for the next couple of hours, with a Marginal Risk over
most of our area (not including the far northwestern portion of
our CWA) through the remainder of today. It should be noted the
Convection Allowing Models (CAMS) are in fairly good agreement
that the much drier air moving into the area today will likely
suppress convection across most, if not all of the area. In fact,
this has proven to been the case over the last couple of hours.
The line of convection has weakened, especially the northern
extent of the line. As for the southern extent, we'll continue to
monitor areas right along the coast as well as over the Gulf
waters closely this morning.
The negatively tilted system is then expected to move well north
of the area during the remainder of the period, with a series of
vigorous shortwaves expected to move across the region during the
day on Friday (and become stronger still Friday night). Meanwhile,
a persistent south to southwest deep layer flow allows for deep
layer moisture to recover over the area. In addition, in response
to the series of shortwaves, expecting sufficient coverage of
convection to support likely PoPs for much of the area. MLCAPE
values of 1500-2000 J/kg develop during the day, potentially
reaching 2500 J/kg, while 0-6 km bulk shear values near 40 knots
are expected. Thus, there is the potential for some severe storm
development in this environment and the Storm Prediction Center
has outlooked most of our area in a Slight Risk of severe storms,
with our northwestern zones in an Enhanced Risk, Friday into
Friday night. However, the western portion of this potential
(southeast Mississippi and southwest Alabama) looks more likely to
be realized Friday night as the series of shortwaves strengthen.
Current temperatures are generally in the mid to upper 60s. Highs
today are expected to range from the mid 70s at the coast to
around 80 degrees inland. Lows tonight will be mild, mostly
ranging from the lower to mid 60s inland to upper 60s near the
coast. Highs on Friday will then be a touch warmer - ranging from
the mid to upper 70s at the coast to around 80 degrees/lower 80s
further inland. Lastly, a HIGH RISK of rip currents continues
through Sunday afternoon. /29/26
&&
.SHORT TERM /Friday night Through Saturday night/...Still some
uncertainties in the short term period, but models are in general
agreement that as a first shortwave over the northern plains
lifts out a secondary shortwave digs south across the same region.
On Friday night this secondary shortwave trough becomes
negatively tilted, with mid/upper level diffluent flow developing
over the Mississippi and Alabama, especially after midnight. The
SPC Day 2 Severe product has most of our area outlooked with a
Slight Risk of severe weather on Friday, although an Enhanced Risk
clips our far northwestern zones (Wayne and Choctaw counties).
For our area, the threat period from this Day 2 Outlook (which
runs from 12Z Fri-12Z Sat) will primarily be the overnight hours
on Friday (mainly after midnight). It will be during that time
frame that the strongest parameters supportive of severe storms
will be present over our area. A persistent south to southwest
deep layer flow will have allowed for deep layer moisture to
recover over the area, while SBCAPE increases to around 1600-2200
j/kg per some of the model guidance, while Effective Bulk Shear
increases to 40-45 knots across much of the area. Mid level lapse
rates will also be quite steep, potentially 7-8 c/km. With this,
expect a mainly the after-dark (Friday night)severe threat expected
to develop from Louisiana eastward into Mississippi and Alabama. The
primary severe threat will likely develop as the low-to mid-level
wind field strengthens during the evening into the overnight. Storms
developing within the WAA regime and/or a thunderstorm cluster
growing upscale into an MCS are seemingly the favored scenarios for
storm development. Severe gusts (some significant; 65+ kt) and
tornadoes will likely become the main hazards as storms move from
west to east across Mississippi and into western Alabama by early
Saturday morning. A mid-level shortwave in the base of the broader
upper trough early Saturday will likely support a continuation of an
MCS across the Gulf Coast during the morning and perhaps persisting
into the afternoon hours on Saturday. A moist and moderately
unstable boundary layer (1000 J/kg MLCAPE) and strong flow will
continue, favoring a risk for damaging winds given the likelihood of
a linear convective mode. Model guidance continues to show that this
activity moving southeast toward the Gulf coast and possibly even
out over the northern Gulf (per latest ECMWF) by around 18Z
Saturday. As such the severe risk will continue Saturday morning,
but decrease quickly across most of the area by Saturday afternoon.
By Saturday night, most of the convective activity should be out
over the Gulf to the south of our forecast area with the severe
threat ended. As far as temperatures go, lows Friday night mainly in
the low to mid 60s and highs on Saturday primarily in the mid 70s. A
little cooler behind the system on Saturday night, with lows ranging
from the low to mid 50s well inland to the low and mid 60s closer to
and along the coast. /12
&&
.EXTENDED TERM /Sunday Through Wednesday/...A closed upper low over
the southern Great Lakes with an upper trough stretching south
over the Mississippi River moves off to the east, with a surface
cold front that has moved south over most of the forecast area
pushing south over the Gulf of Mexico. West-east zonal upper flow
over the Southeast is left in the wake of the upper trough's
passage. An active pattern over the northern half of the Conus,
and its inconsistent handling in the physical guidance is creating
a less than confident forecast. Looking at the ensembles, better
consistency in the pattern results, so have leaned that way for
the forecast. Both the GEFS and ECMWF ensembles are advertising an
upper low meandering east along the US/Canadian border, leaving
the zonal upper pattern over the Southeast. A series of upper
level shortwaves move through the zonal flow, bringing increasing
isentropic upglide and precipitation mainly to areas west of the
Alabama Tuesday into Wednesday. Then, as the airmass moistens,
precipitation coverage spreads east over the Southeast as more
shortwave energy passes. Temperatures remain above seasonal norms
through mid week, though with a cold front poised to move
southeast across the forecast area the end of the week, a cool-off
is in store for the forecast area. /16
&&
.MARINE...A light to moderate southerly flow will largely prevail
through the remainder of the work week, with occasionally
stronger winds possible. By Friday night into Saturday, southerly
winds will increase to be moderate to strong, along with building
seas, as a cold front approaches from the west. Conditions have
the potential to be hazardous for small craft, and a Small Craft
Advisory may be needed during this time. Lastly, showers and the
potential for thunderstorms will continue to be the main theme
today through much of the weekend. /88/26
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Apr 8, 2:36 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
236 AM CDT Thu Apr 8 2021
MSZ075-078-080830-
Stone MS-Perry MS-
236 AM CDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN PERRY AND STONE COUNTIES UNTIL 330 AM CDT...
At 235 AM CDT, the strong thunderstorms were located along a line
extending from Poplarville to Picayune, and moving east at 40 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Wiggins, Perkinston and McHenry.
LAT...LON 3091 8934 3091 8914 3093 8914 3094 8883
3091 8884 3091 8889 3074 8888 3068 8891
3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 0735Z 273DEG 36KT 3085 8956 3055 8968Special weather statement, Apr 8, 3:16 AM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Mobile AL 316 AM CDT Thu Apr 8 2021 MSZ075-076-079-080900- Perry MS-Greene MS-George MS- 316 AM CDT Thu Apr 8 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...NORTHERN GEORGE...EASTERN PERRY AND GREENE COUNTIES UNTIL 400 AM CDT... At 314 AM CDT, dry air descending behind some strong, but weakening thunderstorms is creating very windy conditions across portions of interior southeast Mississippi. The storms were located along a line extending from 4 miles northeast of Richton to 11 miles south of McLain, and moving east at 45 mph. Wind gusts of 40 mph will be possible in the immediate wake of these storms. Locations impacted include... Richton, Leakesville, Beaumont and McLain. LAT...LON 3143 8903 3143 8846 3094 8843 3094 8903 TIME...MOT...LOC 0814Z 278DEG 41KT 3137 8888 3095 8879
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:36 AM CDT | Special Marine Warning | MOB | 84 min | |
| Apr 8, 8:53 AM CDT | Special Marine Warning | MOB | 112 min | |
| Apr 8, 10:37 AM CDT | Special Marine Warning | MOB | 38 min | |
| Apr 8, 2:36 AM CDT | Special Weather Statement | MOB | Stone | 54 min |
| Apr 8, 3:16 AM CDT | Special Weather Statement | MOB | Greene, Perry | 44 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.